Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 55, NWS Albany, NY

July 1, 2005Schenectady County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jul 1, 2005, 3:01 PM EDT for Schenectady County, New York. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2005, 3:01 PM EDT (19:01 UTC)
Expired
Jul 1, 2005, 4:00 PM EDT
In force
59 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Schenectady County, NY

The radar

The Albany radar (KENX), 31 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 3:35 PM EDTTSTM WND DMGPattersonville, NYTREES DOWN ON ROUTE 160
Jul 1, 3:50 PM EDTHAIL 0.75Rotterdam Junction, NYLIMBS DOWN ALSO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 1:55 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.0 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 011901
SVRALY
NYC093-012000-
/O.NEW.KALY.SV.W.0055.050701T1901Z-050701T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
301 PM EDT FRI JUL 1 2005

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCHENECTADY COUNTY IN EAST CENTRAL NEW YORK

* UNTIL 400 PM EDT

* AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 6
  MILES WEST OF ROTTERDAM JUNCTION...OR ABOUT NEAR AMSTERDAM...AND
  MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROTTERDAM JUNCTION AND GLENVILLE BY 320 PM EDT
  SCOTIA AND 7 MILES NORTH OF ROTTERDAM BY 335 PM EDT
  SCHENECTADY BY 340 PM EDT
  EAST GLENVILLE...ALPLAUS AND NISKAYUNA BY 345 PM EDT

LAT...LON 4289 7410 4290 7409 4295 7409 4295 7406
      4291 7397 4289 7396 4290 7391 4284 7390
      4278 7383 4278 7425 4279 7424 4281 7425

$$
 

GJM/KL
2 follow-up statements
000 
WWUS51 KALY 011934
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
333 PM EDT FRI JUL 1 2005

NYC093-012000-
/O.CON.KALY.SV.W.0055.000000T0000Z-050701T2000Z/
SCHENECTADY NY-
333 PM EDT FRI JUL 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM EDT FOR
NORTHERN SCHENECTADY COUNTY...

AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR BEUKENDAAL...OR ABOUT NEAR SCOTIA...MOVING EAST AT 25
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAWTHORNE HILL BY 340 PM EDT

THIS STORM CAUSED SIGNIFICANT DAMAGE IN EASTERN MONTGOMERY COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR WESTERN MASSACHUSETTS AND SOUTHEASTERN NEW YORK AND
SOUTHERN VERMONT.

LAT...LON 4289 7410 4290 7409 4295 7409 4295 7406
      4291 7397 4289 7396 4290 7391 4284 7390
      4278 7383 4278 7425 4279 7424 4281 7425

$$

GJM/KL
000 
WWUS51 KALY 011957
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
356 PM EDT FRI JUL 1 2005

NYC093-012000-
/O.CON.KALY.SV.W.0055.000000T0000Z-050701T2000Z/
SCHENECTADY NY-
356 PM EDT FRI JUL 1 2005

...A SEVERE THUNDERSTORM WARNING EXPIRES AT 400 PM EDT FOR 
SCHENECTADY COUNTY...

THE STORM HAS KNOCKED DOWN TREES IN PATTERSONVILLE AT 335 PM. THIS 
STORM HAS MOVED EAST OUT OF THE COUNTY.    

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR WESTERN MASSACHUSETTS AND SOUTHEASTERN NEW YORK AND 
SOUTHERN VERMONT. MORE SEVERE THUNDERSTORMS ARE POSSIBLE.

LAT...LON 4277 7425 4281 7425 4290 7409 4295 7409
      4294 7403 4289 7396 4290 7391 4284 7390
      4278 7383 4274 7415 4271 7420 4271 7427
      4274 7431

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:55 PM EDT, 6 minutes earlier.

Area forecast discussion, Jul 1, 2:55 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
255 PM EDT FRI JUL 1 2005

ZONES OUT EARLY...DUE TO THE WATCH. INCLUDED A REST OF THE
AFTERNOON. OTHER PRODUCTS BEING SHIPPED OUT.

.SYNOPSIS...A STRONG COLD FRONT...WORKING IN WESTERN NEW YORK
STATE...WILL SWEEP ACROSS OUR REGION THROUGH THE EVENING HOURS. WE
STILL EXPECT STRONG TO LOCALLY SEVERE THUNDERSTORMS TO DEVELOP
ALONG AND AHEAD OF THE FRONT. AFTER THE COLD FRONT PUSHES TO OUR
EAST...CANADIAN HIGH PRESSURE...BUILDING TO OUR SOUTH...WILL BRING A
MUCH DRIER AND COOLER AIR MASS FOR THE BEGINNING OF THE HOLIDAY
WEEKEND.

&&

.SHORT TERM (TONIGHT THROUGH MONDAY)...AFTER A SLOW START...SOME
CONVECTION HAS BEEN FIRING UP TO THE EAST OF THE PRE-FRONTAL
TROUGH....WHICH IS IN CENTRAL NEW YORK STATE AND OF COURSE THE COLD
FRONT...STILL JUST TO THE WEST OF WESTERN NEW YORK STATE. THESE
ROGUE STORMS IN MONTGOMERY COUNTY HAVE GROWN TO SEVERE LIMITS (PER
RADAR) AND HAVE SHOWN SOME MODERATE CONVERGENCE AND ROTATION. CELL
VIL IS UP TO 67...HIGHER THAN OUR VIL OF THE DAY WHICH IS AT 57.
ALREADY HAVE FIRED OFF A FEW SVRS. THE WHOLE AREA HAS BEEN INCLUDED
IN A SEVERE THUNDERSTORM WATCH UNTIL 9 PM. THE ATMOSPHERE IS
DESTABILIZING...AND WE HAVE SOME PRETTY HEALTHY
HELICITIES...ESPECIALLY IN AND AROUND THE MID HUDSON VALLEY.
MITIGATING FACTORS INCLUDE A NOT SO STEEP H8-H5 LAPSE RATE...BUT
EVEN THAT SHOULD INCREASE WITH TIME. OUR AREA COMES UNDER RR REGION
OF THE UPPER JETLET BY LATE IN THE DAY.

THE COLD FRONT IS FORECAST TO CROSS OUR REGION BETWEEN 00Z-05Z.
AFTER THAT...GOOD SUBSIDENCE AND DRYING SHOULD BRING CLEARING AND
MUCH MORE COMFORTABLE CONDITIONS. IN FACT THE MET NOS STILL ONLY GO
AROUND 70 FOR HERE TOMORROW. HOWEVER EVEN THE COOLER NAM GIVES A H8
TEMPS OF NO LOWER THAN ABOUT 10C SO BELIEVE THESE VALUES ARE TOO LOW
GIVEN THE TIME OF YEAR. WENT CLOSER TO WARMER FWC/MET
VALUES...ACTUALLY THROUGHOUT THE SHORT TERM. EITHER WAY SATURDAY AND
ESPECIALLY SUNDAY...LOOK STELLAR. THE COOL NIGHTS WILL ALLOW US TO
GIVES THOSE AIR CONDITIONERS A REST.

BY INDEPENDENCE DAY...A SOUTH TO SOUTHWEST WIND WILL PUMP SOMEWHAT
WARMER AND MORE HUMID WEATHER BACK OUR WAY...BUT IT SHOULD NOT BE AS
UNBEARABLE AS WHAT WE HAVE ENDURE IN THIS STRETCH.

&&

.LONG TERM (MONDAY NIGHT THROUGH FRIDAY)...AFTER A QUIET SPELL
THROUGH INDEPENDENCE DAY...ANOTHER COLD FRONT AND UPPER LEVEL TROUGH
WILL APPROACH FROM THE NORTHWEST AND WILL BREAK THE BACK OF ANY
IMPENDING HEAT WAVE. THE LATEST GFS ACTUALLY SHOWS A TENDENCY FOR A
CUTOFF LOW TO TRY TO FORM ON BY LATE TUESDAY AND LINGER THROUGH
WEDNESDAY. WILL KEEP CHANCES IN FOR TUESDAY AND WEDNESDAY AND SLIGHT
CHANCES ON THURSDAY...ALTHOUGH THE AFOREMENTIONED FRONT AND UPPER
AIR LOW LOOKS TO SLIDE EAST BY THAT DAY.

&&

.AVIATION...THE MAIN CONCERN WILL BE CONVECTION INTO EVENING. A LINE
OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REGION LATE IN
THE AFTERNOON OR EARLY EVENING. LOCALLY STRONG WIND GUSTS COULD
REACH 40 KNOTS OR MORE BETWEEN ABOUT 20Z AND 01Z. IF STRONG
WINDS/HAIL OR CLOUD TO GROUND LIGHTNING AFFECT KALB...A AWW WILL BE
ISSUED. AFTER FROPA WINDS WILL SHIFT TO THE WEST-NORTHWEST AND ANY
CLOUDS WILL DISSIPATE. WE WILL BE LOOKING AT VFR CONDITION THROUGH
AT LEAST SATURDAY WITH UNRESTRICTED VISIBILITIES.
&&

.HYDROLOGY...WHILE THE PRIMARY THEME UNTIL THIS EVENING SHOULD NOT
BE FLASH FLOODING...THERE COULD VERY WELL BE SOME VERY LOCALIZED
FLOODING. IN FACT...A FFW HAS ALREADY BEEN ISSUED FOR EASTERN
MONTGOMERY COUNTY WHERE RADAR ESTIMATED TWO INCHES OF RAINFALL COULD
BE FALLING PER HOUR. PWS WILL CREEP BACK TOWARD 2 INCHES. SOME BACK
BUILDING IS POSSIBLE. WITH TIME...THE CELLS SHOULD START MOVING MORE
QUICKLY WITH TIME BUT UNTIL THEN...COULD  BE LOOKING AT SOME
ADDITIONAL LOCALIZING FLOODING. MEANWHILE...AVERAGE RIVER BASIN
RAINFALL IS PROJECTED TO BE AROUND HALF AN INCH...WHICH MEANS LARGER
STEM RIVERS SHOULD NOT BE AFFECTED MUCH (IF AT ALL). AFTER THE COLD
FRONT AND STORMS MOVES TO OUR EAST...DRY WEATHER AND NO HYDRO
PROBLEMS ARE EXPECTED THROUGH THE HOLIDAY WEEKEND. THE NEXT CHANCE
OF THUNDERSTORMS IS NOT UNTIL NEXT TUESDAY.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...SEVERE THUNDERSTORM WATCH-001-013-020100
MA...SEVERE THUNDERSTORM WATCH-001-025-020100
NY...SEVERE THUNDERSTORMS WATCH-
032-033-038>043-047>054-058>061-063>066-
082>084-020100
VT...SEVERE THUNDERSTORM WATCH-013>015-020100

&&

SYNOPSIS...HWJIV
SHORT TERM...HWJIV
LONG TERM...HWJIV
AVIATION...KOLECI
HYDROLOGY...HWJIV
Hazardous weather outlook, Jul 1, 1:53 PM EDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
153 PM EDT FRI JUL 1 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-021100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-2
153 PM EDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...
SEVERE THUNDERSTORM WATCH 572 IN EFFECT UNTIL 9 PM.

.DAYS TWO THROUGH SEVEN...
TUESDAY THOUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ACTIVATED IN THE FOLLOWING COUNTIES...

IN CONNECTICUT...
LITCHFIELD

IN MASSACHUSETTS...
BERKSHIRE

IN NEW YORK...

ALBANY
COLUMBIA
DUTCHESS
FULTON
GREENE
HAMILTON
HERKIMER
MONTGOMERY
RENSSELAER
SARATOGA
SCHENECTADY
SCHOHARIE
ULSTER
WARREN
WASHINGTON

IN VERMONT...

BENNINGTON
WINDHAM

In the hours before

Special weather statement, Jul 1, 1:22 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
122 PM EDT FRI JUL 1 2005

NYZ082-011745-

...A STRONG THUNDERSTORM IN FULTON COUNTY...

AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH LOCATED NEAR CAROGA LAKE...OR ABOUT 11 MILES WEST OF
GLOVERSVILLE...AND MOVING NORTHEAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
CAROGA LAKE PUBLIC CAMPGROUND AND CAROGA LAKE BY 140 PM EDT.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 1:48 PM EDTSevere Thunderstorm WarningALYFulton57 min
Jul 1, 2:05 PM EDTSevere Thunderstorm WarningALYMontgomery40 min
Jul 1, 2:36 PM EDTFlash Flood WarningALYMontgomery3 hr
Jul 1, 2:48 PM EDTSevere Thunderstorm WarningALYMontgomery64 min
Jul 1, 3:28 PM EDTSevere Thunderstorm WarningALYSaratoga74 min
Jul 1, 3:48 PM EDTSevere Thunderstorm WarningALYHamilton, Herkimer57 min
Jul 1, 4:01 PM EDTSevere Thunderstorm WarningALYAlbany, Schenectady61 min
Jul 1, 4:15 PM EDTSevere Thunderstorm WarningALYRensselaer60 min
Jul 1, 4:36 PM EDTSevere Thunderstorm WarningALYFulton55 min
Jul 1, 5:38 PM EDTSevere Thunderstorm WarningALYDutchess67 min
Jul 1, 5:55 PM EDTSevere Thunderstorm WarningALYSaratoga65 min
Jul 1, 5:55 PM EDTSevere Thunderstorm WarningALYWashington65 min
Jul 1, 6:03 PM EDTFlash Flood WarningALYRensselaer3 hr
Jul 1, 6:38 PM EDTSevere Thunderstorm WarningALYDutchess48 min
Jul 1, 6:49 PM EDTSevere Thunderstorm WarningALYAlbany, Schenectady49 min
Jul 1, 7:58 PM EDTSevere Thunderstorm WarningALYSchenectady65 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.